Gamma-convergence of variational integrators for constrained systems

Journal article

Publication Details

Author(s): Schmidt B, Leyendecker S, Ortiz M
Journal: Journal of Nonlinear Science
Publication year: 2009
Volume: 19
Journal issue: 19
Pages range: 1432-1467
ISSN: 0938-8974
Language: English


Abstract For a physical system described by a motion in an energy landscape under holonomic constraints, we study the !-convergence of variational integrators to the corresponding continuum action functional and the convergence properties of solutions of the discrete Euler–Lagrange equations to stationary points of the continuum problem. This extends the results in Müller and Ortiz (J. Nonlinear Sci. 14:279–296, 2004) to constrained systems. The convergence result is illustrated with examples of mass point systems and flexible multibody dynamics.

Additional Organisation
Chair of Applied Dynamics

External institutions with authors

California Institute of Technology (Caltech)
Technische Universität München (TUM)

How to cite

Schmidt, B., Leyendecker, S., & Ortiz, M. (2009). Gamma-convergence of variational integrators for constrained systems. Journal of Nonlinear Science, 19(19), 1432-1467.

Schmidt, Bernd, Sigrid Leyendecker, and Michael Ortiz. "Gamma-convergence of variational integrators for constrained systems." Journal of Nonlinear Science 19.19 (2009): 1432-1467.


Last updated on 2018-07-08 at 23:58